'Two-step' drug-induced bullous pemphigoid

Eyal Shachar, Anat Bialy-Golan, Avigdor Srebrnik, Sarah Brenner

Research output: Contribution to journalArticlepeer-review

Abstract

A 60-year-old Jewish woman with mild essential hypertension had been taking nifedipine for 6 years. Three weeks before admission to the dermatology department, she developed bullous skin lesions on the trunk and face. Skin biopsy showed subepidermal blisters with a dense infiltrate of eosinophils. Direct immunofluorescence (IF) studies revealed linear deposition of immunoglobulin G (IgG), IgM, and C3 at the dermo-epidermal junction (DEJ). Indirect iF studies were negative. Because it is our practice to change drugs taken chronically by patients admitted for autoimmune disease outbreaks, bearing in mind their possible involvement in the pathogenesis of the outbreak, we replaced the patient's antihypertensive drug nifedipine with doxazosin. At the same time, we began steroid therapy with prednisone, 30 mg daily. Within days, the existing lesions almost completely resolved and no new ones appeared; however, 2 weeks after starting doxazosin, the lesions reappeared. Withdrawal of this drug had no effect on the lesions, which resolved only when steroid dosage was raised to 80 mg prednisone daily. With resolution of the eruption, the dosage schedule was progressively decreased, and the patient has remained lesion-free for 4 months, during which antihypertensive treatment was not resumed.

Original languageEnglish
Pages (from-to)938-939
Number of pages2
JournalInternational Journal of Dermatology
Volume37
Issue number12
StatePublished - 1998

Fingerprint

Dive into the research topics of ''Two-step' drug-induced bullous pemphigoid'. Together they form a unique fingerprint.

Cite this